Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 63, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2019, 9:58 AM CDT for Clark County, Wisconsin. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 9:58 AM CDT (14:58 UTC)
- Expired
- Jul 20, 2019, 10:24 AM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:08 AM CDT | TSTM WND DMG | 1 Se Riplinger, WI | VERY STRONG WINDS. ESTIMATED 60 MPH OR GREATER. SOME ROOF DAMAGE AND MANY TREES DOWN. |
| Jul 20, 10:12 AM CDT | TSTM WND DMG | 3 Sw Spencer, WI | 1 TO 1.5 FT DIAMETER TREE DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
654 WUUS53 KARX 201458 SVRARX WIC019-201545- /O.NEW.KARX.SV.W.0063.190720T1458Z-190720T1545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 958 AM CDT Sat Jul 20 2019 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Eastern Clark County in central Wisconsin... * Until 1045 AM CDT. * At 958 AM CDT, severe thunderstorms were located along a line extending from near Owen to 8 miles southeast of Shortville, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * These severe thunderstorms will remain over mainly rural areas of eastern Clark County, including the following locations... County K And Capital Road, Chili, Highway 73 And 98, Chili Corners, Atwood, Veefkind and Lynn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4442 9032 4442 9043 4491 9070 4491 9032 TIME...MOT...LOC 1458Z 270DEG 36KT 4491 9063 4444 9037 HAIL...<.75IN WIND...60MPH $$ JSB
4 follow-up statements
410 WWUS53 KARX 201507 SVSARX Severe Weather Statement National Weather Service La Crosse WI 1007 AM CDT Sat Jul 20 2019 WIC019-201545- /O.CON.KARX.SV.W.0063.000000T0000Z-190720T1545Z/ Clark WI- 1007 AM CDT Sat Jul 20 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR EASTERN CLARK COUNTY... At 1006 AM CDT, severe thunderstorms were located along a line extending from near Owen to 6 miles west of Pittsville, moving east at 40 mph. Law enforcement reported that a semi was blown over near Neilsville. HAZARD...60 mph wind gusts. SOURCE...Law enforcement. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Loyal, Greenwood, Colby, Lynn, Longwood, Granton, Unity, County K And Capital Road, Chili, Highway 73 And 98, Chili Corners, Atwood, Veefkind, The Cunningham Airfield, County Roads H And K, Nevins and Riplinger. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4442 9032 4442 9043 4491 9070 4491 9032 TIME...MOT...LOC 1506Z 270DEG 36KT 4491 9052 4444 9026 HAIL...<.75IN WIND...60MPH $$ JSB
796
WWUS53 KARX 201512
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1012 AM CDT Sat Jul 20 2019
WIC019-201545-
/O.CON.KARX.SV.W.0063.000000T0000Z-190720T1545Z/
Clark WI-
1012 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN CLARK COUNTY...
At 1011 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Owen to near Pittsville, moving
east at 40 mph. At 1008 AM, a spotter reported losing part of his
roof and several trees blown down.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Loyal, Greenwood, Colby, Lynn, Longwood, Granton, Unity, County K And
Capital Road, Chili, Highway 73 And 98, Chili Corners, Atwood,
Veefkind, The Cunningham Airfield, County Roads H And K, Nevins and
Riplinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9032 4442 9043 4491 9070 4491 9032
TIME...MOT...LOC 1511Z 270DEG 36KT 4491 9046 4444 9020
HAIL...<.75IN
WIND...70MPH
$$
JSB909
WWUS53 KARX 201520
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1020 AM CDT Sat Jul 20 2019
WIC019-201545-
/O.CON.KARX.SV.W.0063.000000T0000Z-190720T1545Z/
Clark WI-
1020 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN CLARK COUNTY...
At 1019 AM CDT, severe thunderstorms were located along a line
extending from Colby to Marshfield, moving east at 40 mph. This
line of storms has had a history of producing damaging winds.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9032 4442 9040 4491 9054 4491 9032
TIME...MOT...LOC 1519Z 250DEG 34KT 4492 9029 4464 9018
HAIL...<.75IN
WIND...70MPH
$$
JSB969
WWUS53 KARX 201524
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1024 AM CDT Sat Jul 20 2019
WIC019-201534-
/O.CAN.KARX.SV.W.0063.000000T0000Z-190720T1545Z/
Clark WI-
1024 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central and west central Wisconsin.
LAT...LON 4442 9032 4442 9040 4491 9054 4491 9032
TIME...MOT...LOC 1522Z 270DEG 36KT 4492 9024 4464 9013
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 20, 6:27 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019
.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019
Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.
A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.
From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.
An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.
.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019
By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week. The next chance for rain looks like it will not be until
next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019
Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
061.
MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
018-019-029-030.
&&
SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMDHazardous weather outlook, Jul 20, 3:24 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Sat Jul 20 2019 IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053- 055-210830- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-210830- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. An excessive heat warning remains in effect today. Afternoon heat indices will top out between 100 and 105 degrees. Heat-related illnesses may occur with prolonged exposure to the heat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jul 20, 6:51 AM CDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service La Crosse WI 651 AM CDT Sat Jul 20 2019 MNZ079-086>088-WIZ032-033-201400- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, and Whitehall 651 AM CDT Sat Jul 20 2019 Scattered thunderstorms will move across portions of southeast Minnesota and western Wisconsin this morning. Primary hazards will be heavy rainfall, gusty winds, hail, and lightning. Be alert for flooding, especially where storms repeat over the same area. Move indoors when storms approach your location. Batzek
Local storm report, Jul 20, 9:13 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM TSTM WND GST 3 NNW STEWARTVILLE 43.90N 92.50W
07/20/2019 M74 MPH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
&&
LAWRENCELocal storm report, Jul 20, 9:41 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND DMG 4 ENE HOLMEN 43.98N 91.18W
07/20/2019 LA CROSSE WI 911 CALL CENTER
REPORTS OF TREES AND POWER LINES DOWN IN NORTHERN PART OF
COUNTY.
&&
SHEALocal storm report, Jul 20, 9:49 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM TSTM WND DMG 3 NE BLACK RIVER FALLS 44.33N 90.80W
07/20/2019 JACKSON WI 911 CALL CENTER
REPORTS OF TREES DOWN IN VARIOUS PARTS OF COUNTY,
INCLUDING SOME REPORTS OF FIRES.
&&
SHEALocal storm report, Jul 20, 9:55 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM TSTM WND GST GREENWOOD 44.77N 90.60W
07/20/2019 E50 MPH CLARK WI PUBLIC
ESTIMATED 50 MPH WINDS.
&&
LAWRENCELocal storm report, Jul 20, 9:56 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
956 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM TSTM WND DMG 3 ENE SPARTA 43.96N 90.75W
07/20/2019 MONROE WI TRAINED SPOTTER
REPORTS OF TREES DOWN ALONG COUNTY ROAD Q BETWEEN ANGELO
AND FT MCCOY
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:07 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Jul 19, 8:00 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 90 min |
| Jul 19, 9:34 PM CDT | Special Weather Statement | ARX | Adams | 86 min |
| Jul 19, 10:12 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 63 min |
| Jul 20, 7:20 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 5 more | 7 hr |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jul 20, 8:31 AM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jul 20, 8:43 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 47 min |
| Jul 20, 8:45 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 45 min |
| Jul 20, 9:02 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Trempealeau | 28 min |
| Jul 20, 9:20 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Juneau, La Crosse, Monroe | 68 min |
| Jul 20, 9:25 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Monroe | 35 min |
| Jul 20, 9:38 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 31 min |
| Jul 20, 9:51 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 39 min |
| Jul 20, 10:22 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 53 min |
| Jul 20, 11:34 AM CDT | Flash Flood Warning | ARX | Buffalo | 4 hr |
| Jul 20, 12:10 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, La Crosse, Trempealeau, Vernon | 80 min |
| Jul 20, 1:12 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 33 min |
| Jul 20, 1:20 PM CDT | Severe Thunderstorm Warning | ARX | Grant, Richland | 40 min |
| Jul 20, 3:10 PM CDT | River Flood Warning | ARX | Jackson | 55 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.